[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1973

Erythema Nodosum and Serological Lupus ErythematosusSimultaneous Occurrence in a Patient Using Oral Contraceptives

Author Affiliations

Boston

From the Department of Dermatology, Harvard Medical School, Children's Hospital Medical Center, Boston.

Arch Dermatol. 1973;108(5):716-718. doi:10.1001/archderm.1973.01620260064027
Abstract

A young woman simultaneously developed erythema nodosum (EN) and serological signs of lupus erythematosus (LE) while taking an oral contraceptive. Both the EN and LE disappeared following cessation of medication, then recrudesced with reinstitution of therapy. Substitution of an anovulatory preparation, which differed from the original by only a single methyl group on the estrogen moiety, resulted in a marked diminution of the clinical signs of EN and a virtual disappearance of serological abnormalities. In vivo skin tests and in vitro lymphocyte-transformation studies utilizing the constituent hormones in the drug did not produce evidence of cellular hypersensitivity. In the absence of demonstrable hypersensitivity, the association of EN and LE indicates that immune complex may contribute to the pathogenesis of EN.

×